My father has had trouble getting his blood pressure under control. His doctor has him on atenolol, reserpine, Accupril, Norvasc and hydrochlorothiazide. Dad is terribly depressed and can barely drag himself out of bed. As a result, his doctor prescribed Lexapro. Isn't this too much medication?
Reserpine is notorious for causing severe depression. Treating it with an anti-depressant like Lexapro is not logical.
A recent meta-analysis of atenolol in The Lancet (Nov. 6, 2004) "cast doubts on atenolol as a suitable drug for hypertensive patients." It may cause fatigue, dizziness or depression in some patients. But such blood pressure medication should never be stopped suddenly.
Your father should discuss his symptoms with his doctor. He should be able to control your dad's blood pressure without severe side effects like depression or fatigue.
What is the difference between brand-name and generic drugs? I have always requested the brand name, but now my insurance company will not pay for it if a generic is available.
Generic drugs are supposed to be identical to their brand-name equivalents. They are designed to get into the bloodstream and act just like the original medicine.
For decades, we encouraged people to save money by requesting generics whenever possible. But we have heard from so many readers about problems with some generic medicines that we have become concerned.
There have been reports in the medical literature, for example, that the anti-seizure generic phenytoin might not always work as well as the brand name Dilantin. Some endocrinologists worry that generic levothyroxine might not be exactly the same as brand names such as Synthroid or Levoxyl. Please discuss this issue with your doctor to see if he or she wants to specify a brand-name medicine.
In their column, Joe and Teresa Graedon answer reader letters. Write them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them via their Web site: www.peoplespharmacy.org.